Publications by authors named "Syed Mohammad Tariq"

6 Publications

  • Page 1 of 1

Exacerbation of asthma due to inadvertent use of a dummy inhaler.

Respir Med Case Rep 2018 16;24:133-134. Epub 2018 May 16.

Department of Respiratory Medicine, Luton & Dunstable University Hospital, Lewsey Road, Luton LU4 0DZ, Bedfordshire, United Kingdom.

Asthma is a common airways disease. Fortunately most patients respond well to inhaled therapy. Regular use of a combination inhaler delivering corticosteroid and a long-acting beta-2 agonist, is the mainstay of treatment and allows asthmatics to live a relatively normal life. However, management of asthma depends not only on the choice of drug/inhaler but also on patient compliance and optimal inhaler technique. This report describes a patient who continued to deteriorate despite adhering to prescribed treatment and demonstrating a good inhaler technique. Unfortunately the combination inhaler she was taking inadvertently was a designated placebo device for a branded product. This error was identified and corrected only after she was admitted with an asthma attack.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1016/j.rmcr.2018.05.012DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC6010635PMC
May 2018

Maintenance therapy in COPD: time to phase out ICS and switch to the new LAMA/LABA inhalers?

Int J Chron Obstruct Pulmon Dis 2017 23;12:1877-1882. Epub 2017 Jun 23.

Respiratory Unit, Bedford Hospital, Bedford, UK.

Long-term maintenance therapy for COPD is evolving rapidly. Dual bronchodilation with new long-acting muscarinic antagonist and long-acting beta-agonist (LAMA/LABA) fixed dose combination inhalers were introduced over the past 2 years. In clinical trials, these inhalers significantly improved lung function (trough forced expiratory volume in 1 second), patient-reported outcomes, and quality of life measures compared with placebo, their respective monocomponents, and tiotropium. The recorded adverse events of these new inhalers were also similar to those of their monocomponents or placebo. There are concerns regarding long-term complications (weight gain, osteoporosis, cataract) and increased risk of community-acquired pneumonia with the use of inhaled corticosteroids (ICS). The new LAMA/LABA inhalers could potentially reduce the use of ICS as part and parcel of maintenance therapy in COPD. Recent studies compared these LAMA/LABA inhalers with ICS/LABA combination inhalers in moderate-to-severe COPD. The results are promising and favor the LAMA/LABA inhalers, especially in the longer duration trials. Furthermore, there is a clearer picture emerging as to the subgroup of COPD patients who may be able to successfully switch from their current ICS/LABA therapy to these new LAMA/LABA inhalers.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.2147/COPD.S138006DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC5491575PMC
April 2018

Accidental fracture of EBUS-TBNA needle during sampling of an enlarged mediastinal lymph node.

Oxf Med Case Reports 2016 Apr 15;2016(4):59-61. Epub 2016 Apr 15.

Luton & Dunstable University Hospital , Lewsey Road, Luton LU4 0DZ , UK.

Endobronchial ultrasounded-guided transbronchial needle aspiration (EBUS-TBNA) for sampling enlarged hilar and mediastinal lymph nodes, and mediastinal tumours is a safe procedure and can be performed under sedation and local anaesthesia. Rare complications of this procedure include haemorrhage, pneumothorax, pneumonia, mediastinitis and pericarditis (Asano F et al., Complications associated with endobronchial ultrasound-guided transbronchial needle aspiration: a nationwide survey by the Japan Society for Respiratory Endoscopy. Respir Res 2013;14:50). I report an unexpected fracture of the tip of the EBUS-TBNA needle as it hit a bronchial cartilage ring during attempted insertion into a subcarinal node.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1093/omcr/omw015DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4832398PMC
April 2016

Cardiac arrest following foreign-body aspiration.

Respir Care 2011 Apr 21;56(4):527-9. Epub 2011 Jan 21.

Queen Elizabeth Hospital, King's Lynn, Norfolk, United Kingdom, UK.

View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.4187/respcare.00766DOI Listing
April 2011

Images in clinical medicine. Reexpansion pulmonary edema after treatment of pneumothorax.

N Engl J Med 2006 May;354(19):2046

Sultan Qaboos University Hospital, Muscat, Oman.

View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1056/NEJMicm050849DOI Listing
May 2006

Images in clinical medicine. Inhaled foreign body.

N Engl J Med 2004 Aug;351(9):e8

Sultan Qaboos University Hospital, Muscat, Oman.

View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1056/ENEJMicm030604DOI Listing
August 2004